Format

Send to

Choose Destination
J Bone Miner Res. 2013 May;28(5):984-91. doi: 10.1002/jbmr.1792.

Bisphosphonate use is associated with reduced risk of myocardial infarction in patients with rheumatoid arthritis.

Author information

1
National Data Bank for Rheumatic Diseases and University of Kansas School of Medicine, Wichita, KS, USA.

Abstract

Bisphosphonates have been shown to reduce mortality in patients with osteoporotic fractures, but the mechanism is unclear. Bisphosphonates have immunomodulatory effects that may influence the development of vascular disease. We sought to determine if bisphosphonate use is associated with a reduced risk of myocardial infarction (MI) in a rheumatoid arthritis (RA) population with high prevalence of bisphosphonate use and vascular disease. Adult patients with RA enrolled in the National Data Bank for Rheumatic Diseases, a longitudinal study of RA patients enrolled continuously from U.S. rheumatology practices between 2003 and 2011, were included in the analysis (n = 19,281). Patients completed questionnaires every 6 months. including questions on medication use, demographic information, clinical information, and health status. MIs were confirmed by a central adjudicator. Among the 5689 patients who were treated with bisphosphonates at some time during the study period, the risk of MI while on bisphosphonate compared to when not on bisphosphonate was 0.56 (95% confidence interval [CI], 0.37-0.86; p < 0.01) after adjustment for multiple confounders. In models including all 19,281 treated and untreated patients, the adjusted risk of first MI was 0.72 (95% CI, 0.54-0.96; p = 0.02) and of all MIs it was 0.72 (95% CI, 0.53-0.97; p = 0.03) in bisphosphonate users compared to nonusers. This finding suggests a potential mechanism for the mortality reduction observed with bisphosphonate medications.

PMID:
23074131
PMCID:
PMC3827632
DOI:
10.1002/jbmr.1792
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for Wiley Icon for PubMed Central
Loading ...
Support Center